Indiana, 2010Damaging Wind in Indiana, August 4, 2010
August 4, 2010 · NWS ILN · 1 event in 1 county or zone
A very unstable air mass was in place with temperatures in the 90s and dew points in the upper 70s. While forcing was weak, there was enough lift ahead of a mid-level impulse to spark widespread convection in the form of a mesoscale convective system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable air mass was in place with temperatures in the 90s and dew points in the upper 70s. While forcing was weak, there was enough lift ahead of a mid-level impulse to spark widespread convection in the form of a mesoscale convective system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 12:52 PM EST, 39 minutes earlier.
Area forecast discussion, Aug 4, 12:52 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
152 PM EDT WED AUG 4 2010
.SYNOPSIS...
A FRONTAL BOUNDARY WILL DRAPE WEST TO EAST OVER THE OHIO VALLEY
TODAY AND SLOWLY ORIENT ITSELF ALONG THE OHIO RIVER TONIGHT AND
THURSDAY. THIS WILL BE A FOCUS FOR SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THURSDAY NIGHT. HIGH PRESSURE WILL THEN BUILD
OVER THE UPPER MIDWEST AND GREAT LAKES REGION...PROVIDING DRIER
CONDITIONS FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REMNANTS OF OVERNIGHT MCS CURRENTLY PUSHING ACROSS NORTHERN
INDIANA. THE SOUTHERN EDGE OF THE LEADING BOW ECHO HAS SHOWN SOME
REGENERATION DURING THE PAST HOUR OR SO. THIS IS IN AN AREA OF
BETTER INSTABILITY WITH ML CAPES CLOSE TO 3000 J/KG THAT EXTENDS
SOUTHEASTWARD TOWARD DARKE COUNTY. AS A RESULT...THINK WE MAY SEE
SOME SOUTHWARD DEVELOPMENT WITH THIS AS IT CONTINUES TO PUSH EAST
THROUGH LATE MORNING. WILL MAKE SOME TWEAKS TO THE FORECAST TO
RAISE POPS ACROSS THE FAR NORTH WITH THIS. OTHERWISE...AIRMASS
WILL DESTABILIZE ACROSS THE REMAINDER OF OUR FA THROUGH EARLY TO MID
AFTERNOON AS TEMPS CLIMB INTO THE UPPER 80S/LOWER 90S WITH
DEWPOINTS INTO THE 70S. MORNING ILN SOUNDING HAD AN 850 MB
TEMPERATURE OF 22.2 DEGREES WHICH WOULD SUPPORT A HIGH INTO THE
MID 90S FOR THIS AFTERNOON. HOWEVER...AM A BIT CONCERNED WITH THE
EFFECTS THAT AN OUTFLOW BOUNDARY FROM ONGOING CONVECTION UP ACROSS
NORTHERN INDIANA COULD HAVE ON TEMPS...ESPECIALLY ACROSS NORTHERN
PORTIONS OF OUR FA. WILL THEREFORE JUST NUDGE UP TEMPS A BIT AND
HOLD OFF ON EXTENDING HEAT ADVISORY ANY FARTHER NORTH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WEST TO EAST ORIENTED BOUNDARY THIS EVENING WILL THEN BECOME
SITUATED MORE ALONG THE OHIO RIVER AS AN UPPER LOW PUSHES ENERGY
INTO THE GREAT LAKES AND EASTWARD. THIS WILL PERMIT HIGH PRESSURE
TO BUILD TO THE NORTHWEST AND FOR A NORTHWEST FLOW ALOFT TO HELP
KEEP SOMEWHAT DRIER AIR HOLD SWAY AFTER THE FRONTAL PASSAGE
THURSDAY NIGHT.
DID NOT MAKE ANY SWEEPING CHANGES TO THE FORECAST AND THOUGHT THAT
ANY ACTIVITY WOULD END QUICKLY THURSDAY EVENING...BY LATE
AFTERNOON FOR THE NORTHWEST HALF OF CWA.
TEMPS WILL STILL BE AT OR JUST ABOVE NORMAL BUT THE DECREASE IN
HUMIDITY WILL BE A WELCOME FEATURE FOR A CHANGE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MUCH DRIER AND SOMEWHAT COOLER CONDITIONS WILL SETTLE IN BEHIND
THE FRONT...AS MODELS AGREE ON SURFACE HIGH PRESSURE BUILDING IN
FROM THE NORTH TO PROVIDE A PLEASANT WEATHER WEEKEND. AS THE HIGH
SLIDES EAST...SOUTHERLY FLOW WILL PICK BACK UP UNDER THE MID LEVEL
RIDGE...WHICH WILL ALLOW FOR HEAT AND HUMIDITY TO BUILD BACK IN
EARLY IN THE WEEK. WILL GRADUALLY RAMP THINGS BACK UP TO THE UPPER
80S AND LOWER 90S BY TUESDAY. THESE VALUES WERE PRIMARILY DERIVED
FROM THE MORE STABLE ECMWF WITH SOME BIAS ADJUSTMENT...AS GFS
TEMPERATURES ARE CONSISTENTLY UNREALISTICALLY WARM BY A SOLID 5
DEGREES.
ECMWF AND GFS ARE BOTH INDICATING SOME LOW CHANCES OF PRECIPITATION
AT VARIOUS TIMES ON MONDAY AND TUESDAY. NOT SEEING A STRONG SIGNAL
IN TERMS OF PLACEMENT OR TIMING HERE ON THE SMALLER SCALE...THOUGH
THE SYNOPTIC FEATURES ARE RELATIVELY SIMILARLY DEPICTED WITH A MID
LEVEL RIDGE PUSHING THE PRIMARY FORCING NORTH OF THE AREA. AT THIS
TIME WILL LEAVE PRECIP OUT OF THE FORECAST...WITH THE ASSUMPTION
THAT AT SOME POINT EARLY IN THE WEEK...POPS WILL HAVE TO BE ADDED.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE CONTINUING TO PUSH
EAST ACROSS NORTHERN PORTIONS OF FA ATTM. THESE STORMS ARE
MOVING EAST OF KDAY AND SHOULD AFFECT KCMH/KLCK OVER THE NEXT
COUPLE OF HOURS. AIRMASS ACROSS SOUTHERN PORTIONS OF FA REMAINS
VERY UNSTABLE. OUTFLOW BOUNDARY PUSHING SOUTH FROM CURRENT
CONVECTIVE ACTIVITY MAY BE ENOUGH TO IGNITE SOME ISOLATED STORMS
NEAR THE SOUTHERN TAF SITES THROUGH LATE AFTERNOON. THINK WE WILL
SEE A LULL IN ACTIVITY THROUGH THIS EVENING BUT SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS WEAK FRONT SAGS
SOUTH ACROSS THE AREA.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ060>064-073.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
OHZ070>072-077>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
KYZ089>100.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-059.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ066-
073>075-080.
&&
SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...HATZOS
AVIATION...JGLHazardous weather outlook, Aug 4, 11:33 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1233 PM EDT WED AUG 4 2010
OHZ026-034-035-042>046-051>056-065-074-051645-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-FAIRFIELD-HOCKING-
1233 PM EDT WED AUG 4 2010
...SEVERE THUNDERSTORM WATCH 566 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ066-073>075-080-KYZ089>100-OHZ077>082-088-051645-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1233 PM EDT WED AUG 4 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-OHZ060>064-073-051645-
WAYNE-FAYETTE IN-UNION IN-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-ROSS-
1233 PM EDT WED AUG 4 2010
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 566 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND MIAMI VALLEY OF OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING
AS STRONG TO SEVERE THUNDERSTORMS CROSS THE AREA.
OHZ070>072-051645-
BUTLER-WARREN-CLINTON-
1233 PM EDT WED AUG 4 2010
...SEVERE THUNDERSTORM WATCH 566 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
EXCESSIVE HEAT WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS
STRONG TO SEVERE THUNDERSTORMS CROSS THE AREA.
BINAU
In the hours before
Local storm report, Aug 4, 1:11 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
211 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG LEWIS CENTER 40.20N 83.01W
08/04/2010 DELAWARE OH PUBLIC
MINOR STRUCTURAL DAMAGE
&&
BINAULocal storm report, Aug 4, 1:18 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
218 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL CEDARVILLE 39.74N 83.81W
08/04/2010 E1.00 INCH GREENE OH PUBLIC
&&
BINAULocal storm report, Aug 4, 1:25 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG DELAWARE 40.30N 83.08W
08/04/2010 DELAWARE OH LAW ENFORCEMENT
TWO SEMI TRUCKS BLOWN OVER ON US 23 NEAR DELAWARE
&&
BINAUSpecial weather statement, Aug 4, 1:28 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
228 PM EDT WED AUG 4 2010
INZ066-074-OHZ070-077-041915-
FRANKLIN IN-DEARBORN IN-HAMILTON OH-BUTLER OH-
228 PM EDT WED AUG 4 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUTLER...
NORTHWESTERN HAMILTON...NORTHEASTERN DEARBORN AND EASTERN FRANKLIN
COUNTIES THROUGH 315 PM EDT...
AT 225 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CEDAR
GROVE...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HARRISON.
ALSO...NEW TRENTON...MOUNT CARMEL...LOGAN...ROCKDALE...SCIPIO...WEST
HARRISON...REILY AND ALERT ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3947 8457 3919 8478 3932 8504 3950 8500
AN
Local storm report, Aug 4, 1:30 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND GST KILBOURNE 40.33N 82.96W
08/04/2010 M60 MPH DELAWARE OH PUBLIC
&&
BINAULocal storm report, Aug 4, 1:31 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
231 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG COLUMBUS 39.99N 82.99W
08/04/2010 FRANKLIN OH PUBLIC
LARGE BRANCHES BROKEN
&&
BINAUThunderstorm Wind, Franklin
- When
- August 4, 1:31 PM EST to 1:34 PM EST
- Where
- Franklin County, Brookville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.420, -85.020
Trees and power poles were reported down due to damaging thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245175.